Audience: Healthcare Professionals caring for persons with HIVFDA and BMS notified healthcare providers caring for persons with HIV of the potential for lactic acidosis as a complication of therapy with Zerit (stavudine), d4T. Reports of occurrences of rapidly ascending neuromuscular weakness, mimicking the clinical presentation of Guillain-Barré syndrome (including respiratory failure), have been reported in HIV-infected patients receiving stavudine in combination with other antiretrovirals. Some cases were fatal. Most of the cases were reported in the setting of lactic acidosis or symptomatic hyperlactatemia.
The early signs and symptoms of clinical events associated with hyperlactatemia should receive careful attention because of the life-threatening potential of the most extreme manifestation, lactic acidosis syndrome (LAS). If motor weakness develops in a patient receiving stavudine, the drug should be discontinued.
[February 2002 Letter - BMS]
[January 2002 Revised Label - BMS] Changes highlighted
[January 2002 Revised Patient Package Insert - BMS] Changes highlighted
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.